Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 26, 2016, 1:39 PM CDT for 4 counties in Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2016, 1:39 PM CDT (18:39 UTC)
- Expired
- Jun 26, 2016, 2:17 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:40 PM CDT | TSTM WND DMG | 5 E Canyon, TX | A LARGE 4 TO 6 INCH DIAMETER TREE LIMB WAS BLOWN DOWN IN THE STRONG WIND ASSOCIATED WITH THE SEVERE THUNDERSTORM. |
| Jun 26, 1:40 PM CDT | TSTM WND DMG | 8 E Canyon, TX | A LARGE 4 TO 6 INCH DIAMETER TREE LIMB WAS BLOWN DOWN IN THE STRONG WIND ASSOCIATED WITH THE SEVERE THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WUUS54 KAMA 261839
SVRAMA
TXC011-065-375-381-261945-
/O.NEW.KAMA.SV.W.0196.160626T1839Z-160626T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CDT SUN JUN 26 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
NORTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 245 PM CDT
* AT 139 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
PALO DURO CANYON...OR 9 MILES EAST OF CANYON...MOVING NORTHEAST AT
20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
AMARILLO...CANYON...LAKE TANGLEWOOD...WASHBURN...
PALO DURO CANYON...TIMBERCREEK CANYON AND PANTEX.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 27 BETWEEN MILE MARKERS 103 AND 106.
INTERSTATE 40 BETWEEN MILE MARKERS 78 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3485 10172 3496 10190 3536 10158 3520 10132
TIME...MOT...LOC 1839Z 217DEG 18KT 3497 10176
HAIL...1.50IN
WIND...60MPH
$$
SCHNEIDER2 follow-up statements
690
WWUS54 KAMA 261853
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
153 PM CDT SUN JUN 26 2016
TXC011-065-375-261902-
/O.CAN.KAMA.SV.W.0196.000000T0000Z-160626T1945Z/
ARMSTRONG TX-CARSON TX-POTTER TX-
153 PM CDT SUN JUN 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3496 10190 3518 10172 3518 10168 3490 10169
3489 10180
TIME...MOT...LOC 1852Z 171DEG 8KT 3498 10181
$$
TXC381-261945-
/O.CON.KAMA.SV.W.0196.000000T0000Z-160626T1945Z/
RANDALL TX-
153 PM CDT SUN JUN 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN RANDALL COUNTY...
AT 152 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LAKE TANGLEWOOD OR 6 MILES EAST OF CANYON...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CANYON...LAKE TANGLEWOOD AND TIMBERCREEK CANYON.
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 103 AND 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3496 10190 3518 10172 3518 10168 3490 10169
3489 10180
TIME...MOT...LOC 1852Z 171DEG 8KT 3498 10181
HAIL...1.25IN
WIND...60MPH
$$
SCHNEIDER816
WWUS54 KAMA 261917
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT SUN JUN 26 2016
TXC381-261927-
/O.CAN.KAMA.SV.W.0196.000000T0000Z-160626T1945Z/
RANDALL TX-
217 PM CDT SUN JUN 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDALL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3496 10190 3518 10172 3518 10168 3490 10169
3489 10180
TIME...MOT...LOC 1916Z 217DEG 18KT 3508 10172
$$
SCHNEIDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:23 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 26, 12:23 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1223 PM CDT SUN JUN 26 2016 .Aviation... 18Z TAF Cycle The remnants of a frontal boundary across the southern Texas Panhandle today along with a closed upper low over southwest Texas lifting north will help to trigger scattered convection mainly across the Texas Panhandle this afternoon into this evening. The Amarillo and possibly the Dalhart TAF sites will likely be affected by the convection between 18Z today and 03Z Monday. Light mostly southwest to southeast winds 10 knots or less are expected at all three TAF sites this afternoon and then becoming light and variable after 06Z to 08Z Monday. VFR conditions will prevail at all three TAF sites except in and near the convection where MVFR conditions are expected. Schneider && .Prev Discussion... /Issued 628 AM CDT SUN JUN 26 2016/ Aviation... The fog at DHT with MVFR conditions should be short lived, so have not inserted it into this forecast. Otherwise, VFR conditions should prevail outside of thunderstorms at all sites through this forecast. The best chance of thunderstorms will be this evening, so have inserted a PROB30 at all sites during this timeframe. Winds will be light and variable for the first part of the forecast, then they should become southeast, but they should remain around 10 knots or less. Prev Discussion... /Issued 347 AM CDT SUN JUN 26 2016/ Discussion... Thunderstorms formed last evening in a fairly narrow corridor near a surface trough that extended from northeast New Mexico into Kansas. This boundary probably had some tie to northern Plains shortwave baroclinicity along the boundary was weak or non-existent in analysis earlier in the day prior to convective development. Thunderstorms became fairly numerous during the evening before diminishing later in the night. Cold pool/mesohigh and outflow has masked this boundary making it diffuse and recovery from this tomorrow is in question. Models vary in surface pressure pattern depiction tomorrow with most not showing a synoptic scale boundary and several showing an increasingly diffluent surface wind field during the afternoon. For this reason, have limited precipitation probabilities to the high end of chance category during the afternoon and evening. Despite lack of a notable low level convergent signal in short term guidance, thermodynamics support convective development with moist low-levels in an uncapped environment that will become increasingly unstable as heating commences. Weak forcing for ascent may be present on the northern edge of an upper low that will drift slowly east-northeast into central Texas tomorrow afternoon. Highest precipitation probabilities were aligned with model placement of strongest pressure gradient on 1.5 PVU surface, but trends will be monitored and adjustments to this will be made based on observational data through the day. Relatively weak mid level lapse rates should limit MLCAPE to around 1,000-1,500 J/kg this afternoon. Winds aloft continue to be weak with 0-6 km shear around or under 10 knots and cloud layer shear around 15 knots at best. This is insufficient for sustained/organized updrafts and will limit the severe potential to isolated brief marginally severe gusts. Slow storm movement and deep moisture (model projected PWAT around or slightly over 1.5") will support locally heavy rainfall amounts. We saw this today with 1.68 inches measured at the Eva mesosnet. Similar thermodynamics Monday along with subtle height falls by evening from deepening Great Lakes trough should be enough to justify high chance probabilities once again. There is some question on placement and degree of amplification of western of southwestern CONUS trough though and this could ultimately be further east/stronger leading to reduced chances. The ridge should build in substantially enough Tuesday to limit chances to slight/low across most of the area. Mid-upper level flow will increase and veer to northwesterly by late Tuesday. This persists through at least the end of the week with periodic shortwaves embedded within the flow affecting the area. When and exactly where these enhance convective development is uncertain, although models are in agreement on a fairly pronounced shortwave passing by Wednesday, possibly resulting in an MCS that may affect the northeastern portion of the forecast area Wednesday evening. We have confined highest probabilities then to those areas. Late Thursday through Friday evening may be when the highest chances for precipitation exist. Models shift or reorient the upper ridge further south which results in west-northwesterly flow over our area and a series of perturbations pass through. These along with mountain diurnal convection and overall faster mid level flow suggest an organized thunderstorm complex or two may pass through during that period, especially across the northern half of the area. A weak cold front may move southward into the area then too bringing slightly cooler temperatures late in the week and into the weekend. BRB && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 11/16
Hazardous weather outlook, Jun 26, 4:02 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 402 AM CDT SUN JUN 26 2016 OKZ001>003-TXZ001>020-262115- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 402 AM CDT SUN JUN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME STRONG TO BRIEFLY SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY THROUGH SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS THE MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 26, 12:46 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1246 PM CDT SUN JUN 26 2016 TXZ016-017-261830- RANDALL TX-DEAF SMITH TX- 1246 PM CDT SUN JUN 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH AND SOUTHWESTERN RANDALL COUNTIES UNTIL 130 PM CDT... AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BUFFALO LAKE...OR 11 MILES EAST OF HEREFORD...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEREFORD...BUFFALO LAKE AND DAWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3475 10258 3500 10235 3487 10202 3475 10212 TIME...MOT...LOC 1746Z 212DEG 7KT 3479 10220 SCHNEIDER
Special weather statement, Jun 26, 1:04 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT SUN JUN 26 2016
TXZ018-019-261900-
ARMSTRONG TX-DONLEY TX-
104 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 200 PM CDT...
AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GOODNIGHT...OR 17 MILES SOUTH OF CLAUDE...MOVING
NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GOODNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3487 10142 3509 10123 3490 10100 3475 10125
3475 10127
TIME...MOT...LOC 1804Z 224DEG 6KT 3486 10129
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:06 PM CDT | Special Weather Statement | AMA | Hartley | 39 min |
| Jun 25, 7:53 PM CDT | Special Weather Statement | AMA | Hartley | 52 min |
| Jun 26, 12:33 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 29 min |
| Jun 26, 12:38 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 67 min |
| Jun 26, 12:42 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 52 min |
| Jun 26, 12:46 PM CDT | Special Weather Statement | AMA | Deaf Smith | 44 min |
| Jun 26, 1:04 PM CDT | Special Weather Statement | AMA | Armstrong | 56 min |
| Jun 26, 2:08 PM CDT | Special Weather Statement | AMA | Armstrong | 67 min |
| Jun 26, 2:16 PM CDT | Special Weather Statement | AMA | Potter | 59 min |
| Jun 26, 2:20 PM CDT | Special Weather Statement | AMA | Deaf Smith | 40 min |
| Jun 26, 2:22 PM CDT | Special Weather Statement | AMA | Donley | 38 min |
| Jun 26, 2:56 PM CDT | Special Weather Statement | AMA | Donley | 64 min |
| Jun 26, 3:20 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley, Gray, Wheeler | 3 hr |
| Jun 26, 3:31 PM CDT | Special Weather Statement | AMA | Oldham | 59 min |
| Jun 26, 3:37 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham | 3 hr |
| Jun 26, 3:49 PM CDT | Special Weather Statement | AMA | Wheeler | 56 min |
| Jun 26, 6:34 PM CDT | Special Weather Statement | AMA | Roberts | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.